Are your sedation practices safe? New ACEP guidelines offer help

A 12-year-old child is sedated in your ED after a fall off a second-story balcony before being taken for a computerized tomography scan. If the child’s blood pressure lowered suddenly, would you react immediately?

If sedated patients in the ED aren’t closely monitored, airway and respiratory problems can occur, says Sharon Stapleton, RN, CCRN, outreach education coordinator at Doernbecher Children’s Hospital in Portland, OR. "Children should be not only monitored for all vital signs, including oxygen saturations, but should also be accompanied by a nurse qualified to assess pediatric airways," she says. "You must be ready to take over the airway with bag/valve/mask if necessary."

New evidence-based clinical guidelines from the Dallas-based American College of Emergency Physicians (ACEP) give recommendations for procedural sedation and analgesia.1,2 "This is a key focus during JCAHO [Joint Commission on Accreditation of Healthcare Organizations] surveys," says Stapleton.

ED nurses must assess the patient constantly and thoroughly during the procedure, cautions Juanita Bishop, RN, quality assurance coordinator for the ED at South Miami (FL) Hospital. "The nurse is essentially taking the place of the anesthesiologist while the physician is occupied performing the procedure," she says.

Have all the equipment you possibly could need at hand, including monitor, oxygen saturation, automatic blood pressure set to cycle every five to 10 minutes, suction, and the code cart for any emergencies, says Bishop. "We primarily use Versed [midazolam HCl] and fentanyl in the ED," she adds. "Our nurses are trained in the procedure and do annual competencies to stay current."

Charts of all sedated patients are audited to make sure all steps were followed, she adds.

Each patient must have a targeted system review by the physician and be assessed for health status, says Bishop. "The nurse is assigned to the patient as a one-to-one until the procedure is complete and the patient is stable," she says. "The patient must be discharged with someone else driving them home if released in less than four hours."

Advocate for children

If your ED doesn’t have specific guidelines in place for sedation of children, you should strongly advocate for this, urges Stapleton. "I applaud this group of authors for providing evidence-based recommendations on this subject," she says. "Most ED nurses tell me that children make them nervous and they don’t see kids often enough to feel comfortable."

There are a wide range of medication choices for sedation and analgesia of children, and children may react differently to medications than adults, Stapleton notes. "Kids are not easy," she says. "You have to know what medication to give, how to give it, side effects of the medication in the pediatric population, and very importantly, correctly calculate smaller doses."

These medications often are ordered in micrograms/ kg rather than milligrams/kg, so you must double-check all medication dosages and volume dosages, advises Stapleton.

To dramatically improve care of sedated patients in the ED, do the following:

  • Know criteria for all levels of sedation.

The Joint Commission requires that practitioners administering deep sedation must have appropriate credentials, including the ability to recover patients from general anesthesia, notes Gail McWilliams, RN, CCRN, clinical nurse specialist for the ED at Shore Health System in Cambridge, MD.

"Physicians ordering these drugs need to be aware that registered nurses do not meet this criteria," she says. "Therefore, there must be a second physician present to administer the drug and monitor the airway during the procedure."

The ACEP guidelines state that ED physicians should coordinate all procedures requiring procedural sedation and analgesia with the ED staff, McWilliams says. There is a growing body of evidence supporting the safe use of propofol for procedural sedation by emergency physicians — but remember that nurses are accountable for their own professional scope of practice, she warns. Many state boards of nursing have issued declaratory rulings prohibiting nurses from monitoring the airway of patients receiving etomidate or propofol for procedural sedation, she emphasizes.

"I have been involved in situations where ED physicians behaved unprofessionally when told by ED nurses that their liability did not extend to the administration of these drugs," says McWilliams.

The drugs lack any available reversal agents, and though they are both relatively short-acting, there is a risk of patients drifting into deep sedation or even general anesthesia, she adds.

  • Avoid overmedication of patients.

According to the ACEP guidelines, the key to avoiding complications in procedural sedation and analgesia is titration of drugs to the desired effect, since rapid administration of drugs may be associated with hypotension and respiratory depression.

"Having personally experienced many procedural sedations when physicians repeatedly requested more meds be given before the previous dose had time to be effective, I would have hoped to see a more forceful reminder to the physicians to be patient and let the drugs do their job," says McWilliams. "This is one of the most common complaints I hear from nurses across the country."

  • Know your protocols for monitoring.

In addition to having the appropriate number of personnel and equipment during the procedure, you must monitor the patient carefully including post-procedure, says John Brennan, MD, FACEP, FAAP, chair of emergency medicine at St. Barnabas Health Care System in Toms River, NJ. "A patient may have a shoulder reduction and be in a lot of pain, but when the shoulder is put back in place, the patient will have much less pain stimuli and may subsequently go into a deeper sedation," he says. "The nurse has to predict this, monitor it, and be prepared to treat a patient who goes into a deeper state of sedation."

You’ll need to determine how post-procedure monitoring will be done when you have several other patients, notes Stapleton. "Parents are wonderful resources and should be utilized in many ways, but don’t depend on them to monitor your child," she says. "You are responsible for this."

If hypoventilation isn’t picked up on immediately, the child may become apneic and then bradycardic, says Stapleton. "It may occur quickly and then be hard to recover the child, even with bag/valve/mask ventilation," she says. "I have seen kids develop obstructive breathing after sedation because of the child’s anatomy, which can lead to apnea."

  • Know what to expect from moderate and deep sedation.

"If a child becomes deeply sedated with a dose that normally would only lightly sedate another child of the same age and weight, you would be able to quickly assess that and inform the physician accordingly," says Stapleton.

  • Remember that analgesics and benzodiazepine given together may cause respiratory pattern changes.

An intubated pediatric trauma patient with multiple fractures, for example, will receive pain medications and also may be given benzodiazepines for anxiety, says Stapleton. This patient may exhibit signs of hypoventilation and hypotension, she says. "Be ready for it, and watch for these effects," Stapleton says. Shock symptoms in children are different than those in adults, she emphasizes. "Because they can compensate so well, if you don’t pick up on the early compensated symptoms, then you may have a crashing’ child," Stapleton warns.

References

1. American College of Emergency Physicians. Clinical Policy: Procedural sedation and analgesia in the emergency department. Ann Emerg Med 2005; 45:177-196.

2. American College of Emergency Physicians. Clinical Policy: Evidence-based approach to pharmacologic agents used in pediatric sedation and analgesia in the emergency department. Ann Emerg Med 2004; 44:342-377.

Sources

For more information on procedural sedation in the ED, contact:

  • Juanita Bishop, RN, Quality Assurance Coordinator, South Miami Hospital, Emergency Center, 6200 S.W. 73rd St., Miami, FL 33143. Telephone: (786) 662-4896. Fax: (786) 662-4896. E-mail: juanitab@baptisthealth.net.
  • John Brennan, MD, FACEP, FAAP, Chair, Emergency Medicine, Saint Barnabas Health Care System, 368 Lakehurst Road, Suite 203, Toms River, NJ 08755. Telephone: (973) 322-4161. E-mail: JBrennan@SBHCS.com.
  • Gail McWilliams, RN, CCRN, Clinical Nurse Specialist, Emergency Department, Shore Health System, 300 Byrn St., Cambridge, MD 21613. Telephone: (410) 822-1000, ext. 8019. Fax: (410) 221-6213. E-mail: gmcwilliams@shorehealth.org.
  • Sharon Stapleton, RN, CCRN, Outreach Education Coordinator, Pediatric Advanced Life Support Program, Doernbecher Children’s Hospital, 3181 S.W. Sam Jackson Park Road, Portland, OR 97201-3098. Telephone: (503) 494-3609. E-mail: stapleto@ohsu.edu.